Alert archive / Wisconsin / Special Weather Statements in 2020

Special Weather Statement, NWS Twin Cities, MN

July 14, 2020Dunn County, Wisconsin

NWS Twin Cities, MN issued this special weather statement at Jul 14, 2020, 8:06 AM CDT for Dunn County, Wisconsin. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2020, 8:06 AM CDT (13:06 UTC)
Expired
Jul 14, 2020, 8:45 AM CDT
In force
39 min
Issued by
NWS Twin Cities, MN

County Dunn County, WI

The radar

The Minneapolis radar (KMPX), 139 km from the middle of the area, began a volume at 13:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 1.1 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2020-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1202 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2020-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1202 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
835 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
-88 m²/s²
Significant tornado parameter
-0.2
Supercell composite
-2.9

Open this sounding in Storm Lab

The text

As transmitted.

353 
WWUS83 KMPX 141306
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
806 AM CDT Tue Jul 14 2020

WIZ015-025-141345-
Barron-Dunn-
806 AM CDT Tue Jul 14 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN DUNN AND SOUTHEASTERN
BARRON COUNTIES THROUGH 845 AM CDT...

At 806 AM CDT, a strong thunderstorm was located near Boyceville, or
14 miles north of Menomonie, moving northeast at 30 mph.

Dime size hail is possible with this storm.

Locations impacted include...
Chetek, Boyceville, Dallas, Wheeler, Ridgeland, Sand Creek, Tainter
Lake and Connorsville.

This includes U.S. Highway 53 between mile markers 128 and 130.
 
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.

LAT...LON 4503 9165 4495 9202 4510 9214 4512 9213
      4513 9216 4536 9166 4521 9166 4512 9167
      4512 9165
TIME...MOT...LOC 1306Z 244DEG 25KT 4509 9201 

$$

JPC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 14, 5:39 AM CDT, 2 hours 27 minutes earlier.

Area forecast discussion, Jul 14, 5:39 AM CDT, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
539 AM CDT Tue Jul 14 2020

.SHORT TERM...(Today through Wednesday)
Issued at 348 AM CDT Tue Jul 14 2020

Thunderstorms will increase significantly by sunrise across southern
Minnesota in response to strong forcing moving across the Dakotas
and into Minnesota. Although precipitation will expand northward
during the morning as far north as central Minnesota, the heaviest
rainfall will focus along the 850/700H warm air advection axis
that will move over southern Minnesota and west central Wisconsin
this morning into the afternoon. PWATs are very high and
averaging near 1.7 to 1.9 inches this morning which will translate
to very efficient rainfall rates and possible flooding if
thunderstorms begin to train over the same areas. Although severe
storms will be possible in far southern Minnesota, and west
central Wisconsin (See latest SPC Day 1 Outlook), the initial
hazard will be the heavy rainfall with a slight risk of severe
storms this afternoon along the frontal boundary. Currently, this
front is expected to be near the Iowa border, northeast toward Eau
Claire, Wisconsin. Anywhere along and south of this front will
have the best potential of severe weather. I am more concerned
with the flooding threat based on the PWATs and lack of afternoon
instability as limited sunshine and morning storms will likely
hold down temperatures. Beyond tonight, a secondary wave will form
along the frontal boundary in eastern Iowa which may allow for
scattered storms as far northwest as south central Minnesota and
parts of west central Wisconsin late tonight into Wednesday.
However, better forcing and deeper moisture will reside well
southeast of MPX CWA. Most of Wednesday will be dry with
comfortable humidity levels.

.LONG TERM...(Wednesday night through Monday)
Issued at 348 AM CDT Tue Jul 14 2020

No significant pattern changes are expected over the next week, with
the upper MS Valley remaining on the north side of the expansive sub-
tropical ridge across the southern CONUS, within the belt of fairly
active westerlies. This will leave us with frontal passages every 2
or 3 days and typical summer heat and humidity. The main weather
concerns are centered on Saturday into Saturday night, with
potential for both excessive heat and strong to severe thunderstorms
with attendant heavy rainfall risk.

We'll start off the long term Thursday morning with our coolest
temperatures since the 23rd-25th of June, with widespread lows in
the 50s. However, during the day on Thursday, we'll see southwest
winds develop, with heat and humidity starting to build back in,
though things don't look to start moving into the uncomfortable
territory until Friday. As WAA and moisture transport pick up on
Thursday, there will be at least a small threat for isolated
thunderstorms from eastern SD into northeast MN, though better
forcing from shortwave energy will be up along the international
border, so a mainly dry day is expected.

Precipitation chances look better Friday into Friday night, when a
much stronger push of instability moves through with a strong warm
front. Models continue to favor the greatest precipitation coverage
going into Fri night across northern MN, though with values of
MUCAPE likely exceeding 4000 j/kg behind the warm front, it's a
fairly good bet that convection will be fairly widespread ahead of
the warm front, with chances certainly trending upwards for seeing
thunderstorms Friday night northeast of the MN River Valley. Then
that takes us to Saturday, which is looking steamy with potentially
extreme levels of instability. The NBM is pushing the warm end of
the envelope for highs, but is showing highs in the low/mid 90s with
dewpoints in the mid 70s. This would easily push heat indices past
the 100 degree mark if we indeed get that warm. Of course with that
degree of heat/humidity, combined with mid-level lapse rates around
8 deg C/KM, sets the stage for seeing SB/MUCAPE values head toward
5000 j/kg or higher (as the GFS indicates). All of this happens as a
cold front slips into central MN/northern WI Saturday afternoon. We
look strongly capped much of the day on Saturday, with h7 temps of
12-14C, but the arrival of a shortwave out of ND during the late
afternoon/early evening will cool h7 temps and weaken the cap,
likely allowing us to realize some of this instability. There's
still a good deal of spread on when/where the cap breaks on
Saturday, with models a bit all over the place with where convection
ends up, but given the setup, both severe weather and excessive
rainfall will be a threat with any activity we see through Saturday
night.

After Saturday night, the front runs into the sub-tropical ridge to
the south and puts on the breaks. Though focus for convection
Sunday/Sunday night will likely shift to Iowa/southern MN. After
that, it's a matter of when the next wave in the zonal flow arrives,
with the GFS having it on Monday and the ECMWF on Tuesday. Given the
uncertainties, stuck with the broad brushed 20/30 pops from the NBM
for the start of next week. Fortunately, other than Saturday, the
threat for dangerous levels of heat and humidity looks low, with
highs looking to run near normal, with lows a little above normal.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 535 AM CDT Tue Jul 14 2020

MVFR cigs and IFR vsbys at times will overspread southern
Minnesota this morning, and into west central Wisconsin by late
morning. Heaviest rainfall will lead to IFR vsby, but cigs should
average around 2.0 to 4.0 kft through 18z. Cigs will slowly rise
this afternoon with low end VFR likely across southern Minnesota.
AXN-STC will see the best conditions with VFR, possibly MVFR if
TSRA near STC. The worst conditions will occur from RWF-MKT-MSP
over the next few hours and translate into west central Wisconsin
by mid/late morning. Confidence is fairly high with the TSRA and
lower cigs, but lower on timing and how widespread the IFR vsby
become. Winds will slowly become north/northwest during the day,
with far southern Minnesota shifting to the northwest after 21z. I
don't have a good feeling on BR/FG developing overnight, but
based on the rainfall/moisture today and winds decrease
overnight/skies clear, localized LIFR vsby is possible.

KMSP...

Confidence remains high that periods of SHRA/TSRA will occur
between 12-16z, and could last through 18z. Lower confidence on
timing of the heaviest rainfall (IFR vsby), and how widespread the
MVFR cigs become. I have trended more optimistic on cigs with only
a temporary period. Otherwise, cigs will lift during the
afternoon, with VFR conditions this evening and overnight. I will
let the next TAF period deal with BR/FG potential overnight.

/OUTLOOK FOR KMSP/

Wed...VFR. Wind SW 5 kts.
Thu...VFR. Wind SW 5-10 kts.
Fri...Mainly VFR. Chc SHRA/TSRA/MVFR. Wind S 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...JLT
LONG TERM...MPG
AVIATION...JLT
Hazardous weather outlook, Jul 14, 3:24 AM CDT, 4 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
324 AM CDT Tue Jul 14 2020

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
150830-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
324 AM CDT Tue Jul 14 2020

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Today and Tonight.

Thunderstorms are likely across most of central and southern
Minnesota and west central Wisconsin this morning. The main hazard
this morning will be locally heavy rainfall and possible flooding.
This afternoon, thunderstorms will be more likely across far
south central Minnesota, and into west central Wisconsin. Some of
the storms could be locally severe with large hail and damaging
winds. In addition, heavy rainfall is also possible which may
lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Chances for thunderstorms return Thursday night through Monday.
Some severe weather is possible.

Heat and humidity will increase Saturday. Heat indices around 100
are becoming likely.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation maybe needed this afternoon in portions
of southern Minnesota, and west central Wisconsin.

In the hours before

Special weather statement, Jul 14, 6:16 AM CDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
616 AM CDT Tue Jul 14 2020

MNZ083-084-091>093-141200-
Waseca-Blue Earth-Martin-Freeborn-Faribault-
616 AM CDT Tue Jul 14 2020

...A LINE OF STORMS WILL AFFECT WESTERN FREEBORN...FARIBAULT...EAST
CENTRAL MARTIN...SOUTHEASTERN BLUE EARTH AND WESTERN WASECA
COUNTIES THROUGH 700 AM CDT...

At 615 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Winnebago to near Elmore. Movement
was northeast at 45 mph.

Winds in excess of 40 mph and nickel size hail are possible with
these storms.

Locations impacted include...
Albert Lea, Blue Earth, Wells, Janesville, Mapleton, Winnebago, New
Richland, Minnesota Lake, Elmore, Alden, Glenville and Bricelyn.

This includes the following highways...
 Interstate 35 between mile markers 5 and 13.
 Interstate 90 between mile markers 109 and 159.
 U.S. Highway 14 between mile markers 147 and 149.
 U.S. Highway 169 between mile markers 1 and 25.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.

LAT...LON 4372 9436 4414 9369 4359 9324 4349 9376
      4350 9417
TIME...MOT...LOC 1115Z 238DEG 37KT 4372 9424 4349 9405

JPC
Special weather statement, Jul 14, 7:04 AM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
704 AM CDT Tue Jul 14 2020

MNZ084-085-093-141245-
Steele-Waseca-Freeborn-
704 AM CDT Tue Jul 14 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN FREEBORN...STEELE AND
SOUTHEASTERN WASECA COUNTIES THROUGH 745 AM CDT...

At 704 AM CDT, a strong thunderstorm was located over Hartland, or 13
miles northwest of Albert Lea, moving northeast at 45 mph.

Winds in excess of 30 mph and dime size hail are possible with this
storm.

Locations impacted include...
Owatonna, Blooming Prairie, New Richland, Clarks Grove, Ellendale,
Geneva, Hartland, Freeborn, Lemond, Hope, Manchester and Steele
Center.

This includes the following highways...
 Interstate 35 between mile markers 18 and 40.
 U.S. Highway 14 between mile markers 173 and 182.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.

LAT...LON 4389 9366 4415 9305 4382 9305 4370 9351
TIME...MOT...LOC 1204Z 246DEG 37KT 4382 9351

JPC
Special weather statement, Jul 14, 7:18 AM CDT, 48 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
718 AM CDT Tue Jul 14 2020

MNZ063-070-141300-
Washington-Dakota-
718 AM CDT Tue Jul 14 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL DAKOTA AND SOUTH CENTRAL
WASHINGTON COUNTIES THROUGH 800 AM CDT...

At 718 AM CDT, a strong thunderstorm was located near Farmington, or
12 miles northeast of Northfield, moving east at 30 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Cottage Grove, Hastings, Rosemount, Farmington, Prescott, Hampton,
Randolph, Vermillion, Coates, Miesville, New Trier and Point Douglas.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.

LAT...LON 4453 9308 4468 9318 4486 9284 4477 9280
      4475 9281 4474 9278 4463 9273 4463 9279
      4460 9280
TIME...MOT...LOC 1218Z 247DEG 26KT 4462 9306

JPC
Local storm report, Jul 14, 7:45 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
745 AM CDT TUE JUL 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 AM     HAIL             3 E VERMILLION          44.67N 92.90W
07/14/2020  U1.00 INCH       DAKOTA             MN   TRAINED SPOTTER

&&

CEO
Special weather statement, Jul 14, 7:49 AM CDT, 17 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
749 AM CDT Tue Jul 14 2020

WIZ023-024-141330-
Pierce-St. Croix-
749 AM CDT Tue Jul 14 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN PIERCE AND SOUTHEASTERN
ST. CROIX COUNTIES THROUGH 830 AM CDT...

At 749 AM CDT, a strong thunderstorm was located near Prescott, or
near River Falls, moving northeast at 40 mph.

Winds in excess of 30 mph and nickel size hail are possible with this
storm.

Locations impacted include...
River Falls, Prescott, Ellsworth, Baldwin, Hammond, Woodville,
Glenwood City, Elmwood, Emerald, El Paso, Wilson and Martel.

This includes Interstate 94 in Wisconsin between mile markers 11 and
31.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.

LAT...LON 4469 9271 4473 9277 4477 9281 4484 9277
      4512 9226 4500 9213 4479 9213
TIME...MOT...LOC 1249Z 245DEG 36KT 4478 9268

JPC
Special weather statement, Jul 14, 8:06 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
806 AM CDT Tue Jul 14 2020

WIZ015-025-141345-
Barron-Dunn-
806 AM CDT Tue Jul 14 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN DUNN AND SOUTHEASTERN
BARRON COUNTIES THROUGH 845 AM CDT...

At 806 AM CDT, a strong thunderstorm was located near Boyceville, or
14 miles north of Menomonie, moving northeast at 30 mph.

Dime size hail is possible with this storm.

Locations impacted include...
Chetek, Boyceville, Dallas, Wheeler, Ridgeland, Sand Creek, Tainter
Lake and Connorsville.

This includes U.S. Highway 53 between mile markers 128 and 130.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.

LAT...LON 4503 9165 4495 9202 4510 9214 4512 9213
      4513 9216 4536 9166 4521 9166 4512 9167
      4512 9165
TIME...MOT...LOC 1306Z 244DEG 25KT 4509 9201

JPC

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 9:39 PM CDTSpecial Weather StatementMPXTodd51 min
Jul 13, 9:50 PM CDTSevere Thunderstorm WarningMPXTodd40 min
Jul 13, 10:26 PM CDTSevere Thunderstorm WarningMPXMorrison, Todd52 min
Jul 13, 11:34 PM CDTSevere Thunderstorm WarningMPXMille Lacs, Morrison41 min
Jul 14, 12:04 AM CDTTornado WarningMPXKanabec, Mille Lacs26 min
Jul 14, 6:16 AM CDTSpecial Weather StatementMPXFaribault, Freeborn44 min
Jul 14, 7:04 AM CDTSpecial Weather StatementMPXSteele41 min
Jul 14, 7:18 AM CDTSpecial Weather StatementMPXDakota42 min
Jul 14, 7:22 AM CDTSevere Thunderstorm WarningMPXDakota, Washington38 min
Jul 14, 7:49 AM CDTSpecial Weather StatementMPXSaint Croix41 min
Jul 14, 8:11 AM CDTSpecial Weather StatementMPXEau Claire2 hr
Jul 14, 10:21 AM CDTSpecial Weather StatementMPXEau Claire, Pepin114 min
Jul 14, 3:53 PM CDTSpecial Weather StatementMPXEau Claire82 min
Jul 14, 4:00 PM CDTSpecial Weather StatementMPXEau Claire30 min
Jul 14, 4:10 PM CDTSevere Thunderstorm WarningMPXEau Claire35 min
Jul 14, 4:23 PM CDTTornado WarningMPXEau Claire21 min

Nearby

Special Weather Statements in Wisconsin, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.